Okay, I just pulled up a list of common side effects of mood stabilizers prescribed to bipolar people (taken from the NIMH website):
Does it strike anyone else as horribly ironic in a bad way that the mood stabilizers may cause mood swings? Really?
I think it is pretty clear from my mood chart and my day to day to day experience that I am a rapid-cycler. Meaning that I am on a mood roller-coaster rather than spending super-long amounts of time in one state or the other. This kind is known to be more difficult to treat. So I thought I would poke around a little bit and see what I could find.
Rapid cycling seems pretty common. According to the DBS alliance nearly half of bipolar people will experience rapid cycling at some point in the illness.
Things to avoid:
antidepressants (which may cause or worsen rapid cycling)
being related to someone with a substance abuse problem
Causes (3 theories)
1. "kindling" in which you experience something traumatic or anticipate something traumatic that triggers an early episode. Then your body becomes highly sensitive to this triggering and future episodes are caused by an increasing number of events... leading to rapid cycling.
2. Biological rhythm disturbances in which your body is out of sync with day and night. Sleep poblems are endemic in mania and depression. But maybe the abnormal rhythms are an exacerbating symptom rather than the cause and if you can treat the symptom and regulate sleep, minor episodes can be prevented from escalating.
3. Hypothyroidism... maybe insufficient levels of thyroid hormone in the brain. But the levels in the blood seem to be fine. Although rapid-cyclers seem to respond well to thyroid hormone treatment regardless of blood levels. Weird.
How to treat:
drugs (lamictal- which I am on is touted as a good candidate for a stand-alone drug)
Quaker, teacher, parent,